Hail, Maverick
- When
- May 31, 11:06 PM CST
- Where
- Maverick County, 1 mi N of Eagle Pass
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.735, -100.500
A cold front generated thunderstorms as it moved through South Central Texas. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front generated thunderstorms as it moved through South Central Texas. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 5:40 PM CST, 5 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 640 PM CDT Mon May 31 2021 .AVIATION... Scattered showers are popping up near the I35 sites with stronger activity west of DRT. This activity is expected to grow in areal coverage as it moves southeast overnight. Have timed the TAFs with tempo groups for the most likely period of thunderstorms for each terminal. In addition to the rain chances, another period of MVFR/IFR conditions are expected overnight as ceilings lower once again. The threat for additional storms tomorrow depends on how the overnight period evolves. Have left the forecast for tomorrow dry for now in the TAFs, but will reassess once tonight's evolution becomes more apparent. && .PREV DISCUSSION... /ISSUED 600 PM CDT Mon May 31 2021/ UPDATE... A boundary can be seen on area radars moving near the northern border of the CWA in the Hill Country and Edwards Plateau. Shower and storm activity is on the increase along and north of the boundary. To the west, severe storms remain west of Val Verde County and are slowly moving east. To our north, a complex of strong to severe storms are remaining north of the Waco area. Think the biggest threat in the near-term for severe weather chances will be out in Val Verde County. The latest meso-analysis shows a CAPE axis along the Rio Grande where these storms should move along. If they do maintain their intensity think they will move into western Val Verde County around 00z. Depending on how the boundary in the Hill Country evolves, this complex could grow upscale into a cluster that moves through much of the CWA like the past several runs of the HRRR has shown. Have increased PoPs substantially for the tonight period to account for increasing trends on radar and in the latest hi-res model guidance. PREV DISCUSSION... /ISSUED 248 PM CDT Mon May 31 2021/ SHORT TERM (Today through Tuesday)... Latest radar imagery depicts isolated showers and thunderstorms over our eastern row of counties this afternoon. Meanwhile, aloft and to the west, an H5 trough will attempt to slide eastward before cutting off an upper low over the northern Baja of California. This cutoff low will be the main player in terms of our rain and storm chances over the next 24-36 hours. We should see partly to mostly cloudy skies through the afternoon and early evening hours as we await our next round of thunderstorms. SPC currently has areas along and west of a Rocksprings to Spofford line within a Slight Risk (2/5) and areas generally along and west of the I-35 corridor within a Marginal Risk (1/5) for severe storms late this evening into early Tuesday morning. The latest SPC Mesoanalysis shows some good instability already in place despite residual cloud cover from earlier convection out west. With MLCAPE forecast to be between 2000-3000 J/kg, 0-6km bulk shear of 40-50 kts over Val Verde, Edwards, and Kinney Counties, and modest elevated lapse rates of 7 to 7.5 C/km, expect the primary concern to be large hail, along with some isolated damaging wind gusts. As storms grow upscale into a complex or several different clusters, they will move into the Hill Country and then the I-35 corridor before weakening by early morning. Even with a weakening trend, the heavy rain/flooding threat will once again rear its ugly head, with PWATs nearing 2" for most early Tuesday morning, along with a very moist column on forecast soundings, rainfall rates of 1-2" per hour are very much within reach with any storms that move through the region. With already saturated soils, in addition to swollen rivers and creeks, it won't take long to see the threat for localized flooding to materialize. Tuesday will present the greatest challenge in terms of timing and coverage of storms. As of the latest run of CAMs, most indicate this complex will move out by Tuesday morning, with the 12Z NAM the most bullish, keeping storms around through at least 18Z then pushing things out of the region by mid afternoon. If this scenario unfolds, believe that the atmosphere will be mostly worked over and have trouble destabilizing in time for afternoon convection to form out west. However, if storms exit before midday, that should give the atmosphere enough time to recharge the batteries and fire up storms along the Rio Grande by mid to late afternoon. For the most part, the shortwave responsible for storms earlier in the day will be too far east for any sort of decent synoptic forcing for redevelopment. At this time, will keep PoPs in play as mesoscale/storm interaction is difficult to pin down at this distance. Ultimately, believe that storms will probably develop along the dryline boundary out west and move in by late Tuesday evening, with a few of them being on the strong side. LONG TERM (Tuesday Night through Sunday)... Synoptically the trough across Arizona in the short term will deepen and cut off by Tuesday night and Wednesday morning. The low will spin over Baja California through Thursday then begin to move east towards Texas. The GFS and ECMWF both bring the upper low directly over our area by mid-day on Saturday before the models diverge for Sunday and Monday. The trough gets drown into the broad southwest flow aloft by Monday in the GFS, while the ECMWF has the system lingering across north Texas. The Canadian differs completely with a broad ridge developing across the West and the large trough cutting off over the Mississippi Valley on Saturday. Within this broad pattern shortwaves will continue to be ejected across Texas for Wednesday and Thursday. This overall pattern will continue to lead to a messy forecast. There is general consensus in the rainy pattern lasting through at least Saturday, but the details of timing and placement of storms remain low confidence with isolated storms and MCS complexes being driven by mesoscale features (like outflows and upstream convection) that the synoptic models struggle to resolve at times. What will follow is a general consensus of what the models stay for each day. For Wednesday the 3 longer term models (GFS/ECMWF/Canadian) have a stalled front through our area with possibly a decaying MCS moving across our Edwards Plateau counties. The outlier for Wednesday is the NAM which also shows the front, but keeps the area mostly dry Wednesday (behind the large MCS on Tuesday) other than an isolated storm or two across the Edwards Plateau by late in the day on Wednesday. Thursday could see the next shortwave moving across South Central Texas, with most models continuing to show QPF spread across much of the area. By Friday the pesky (yup, I used that term the last time we had this setup and here it is again!) upper low should finally begin its eastward movement, being centered around the Texas Big Bend by mid-day on Friday. Ahead of the upper low Precipitable water values increase to 1.8 to over 2 inches east of the I-35 corridor. The GFS and ECMWF pick up on the moist environment and the lift that upper low passing overhead will provide and peg Saturday and Saturday night as very rainy across much of the area with locally heavy rainfall likely. Looking at the QPF values as a whole the quartet of models (NAM/GFS/ECMWF/Canadian) all have widespread 1-3 inch totals (including rains from the short term) with a few bullseye of higher 4-5 inch totals. Adding in the weekend those totals balloon up to 3 to 6 inches from the GFS and ECMWF signifying the heavier rain event on Saturday may be our main show through the long term. The Canadian is the outlier in the long term as it weakens our upper low to the west leading to lower rainfall totals overall. With the ongoing clouds and rainfall high temperatures each afternoon will be warm (in the low 80s to low 90s), but will run below climatological normals for the beginning of June. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 85 69 82 66 / 70 50 60 70 40 Austin Bergstrom Intl Airport 70 85 69 83 65 / 70 50 60 70 40 New Braunfels Muni Airport 70 87 70 85 67 / 60 40 60 70 30 Burnet Muni Airport 67 81 66 81 64 / 80 50 60 70 40 Del Rio Intl Airport 69 85 70 86 69 / 80 50 70 60 40 Georgetown Muni Airport 69 84 67 81 64 / 80 50 60 70 40 Hondo Muni Airport 69 85 68 85 67 / 50 50 70 70 40 San Marcos Muni Airport 70 86 70 83 65 / 70 40 60 70 30 La Grange - Fayette Regional 72 87 72 85 69 / 50 40 50 70 30 San Antonio Intl Airport 70 86 70 83 69 / 60 40 60 80 30 Stinson Muni Airport 71 88 71 86 69 / 50 40 60 70 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Hampshire Long-Term...Brady Decision Support...Oaks
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 424 AM CDT Mon May 31 2021 TXZ171>173-183>194-202>209-217>225-228-010930- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 424 AM CDT Mon May 31 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A line of severe thunderstorms is forecast to push across the Rio Grande, Edwards Plateau and into the Interstate 35 corridor this evening into the overnight period. There is the potential for large to very large hail and damaging winds. A tornado or two can't be ruled out especially across the western portion of Val Verde County. Localized flash flooding is also a concern due to previous rain events over the past two weeks or so. The Weather Prediction Center highlights the risk of excessive rainfall along the Rio Grande Plains with rainfall amounts of 1 to 2 inches and isolated 3 inches mainly for the tonight into Tuesday morning period. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Several more rounds of showers and thunderstorms are expected through the week, primarily favoring the afternoon and into the evening/nighttime hours. Some of these storms may be strong to severe with main weather hazards being large hail and damaging winds. A tornado or two can't be ruled out. Localized flash flooding is also a concern due to previous rain events over the past two weeks or so. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather or flooding to the National Weather Service.
Special Weather Statement
National Weather Service Austin/San Antonio TX
831 PM CDT Mon May 31 2021
TXZ183-010215-
Val Verde TX-
831 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VAL VERDE COUNTY
UNTIL 915 PM CDT...
At 830 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seminole Canyon State Park, or 10 miles southwest of Comstock, moving
east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comstock, Box Canyon, Amistad Acres, Seminole Canyon State Park, Rock
Quarry Campground, Salem Point, Pecos River Boat Ramp and Devils
River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.
LAT...LON 2974 10101 2944 10105 2946 10106 2947 10109
2947 10115 2952 10118 2952 10125 2962 10125
2963 10127 2958 10128 2958 10131 2961 10131
2965 10130 2966 10135 2965 10136 2970 10138
TIME...MOT...LOC 0130Z 272DEG 20KT 2961 10133
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
835 PM CDT Mon May 31 2021
TXZ183-010215-
Val Verde TX-
835 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 915 PM CDT...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Pumpville, or 19 miles east of Dryden, moving
northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.
LAT...LON 3021 10176 3029 10163 3029 10148 3012 10137
2998 10176
TIME...MOT...LOC 0135Z 238DEG 18KT 3008 10178
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
914 PM CDT Mon May 31 2021
TXZ183-010300-
Val Verde TX-
914 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 1000 PM CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pandale, or 25 miles north of Langtry, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pandale.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.
LAT...LON 3029 10157 3029 10132 3019 10123 3008 10161
3019 10167
TIME...MOT...LOC 0213Z 233DEG 16KT 3017 10159
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
1038 PM CDT Mon May 31 2021
TXZ183-202-217-010430-
Maverick TX-Kinney TX-Val Verde TX-
1038 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINNEY...
NORTHWESTERN MAVERICK AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 1130
PM CDT...
At 1038 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laughlin AFB to 14 miles southwest of
Standart. Movement was southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Del Rio, Val Verde Park, Standart, Cienegas Terrace, Amanda, Laughlin
AFB, Escondido Estates and Laughlin AFB Aux Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.
LAT...LON 2941 10095 2947 10049 2892 10044 2902 10066
2910 10067 2917 10078 2920 10077 2923 10080
2924 10079 2926 10081 2928 10087 2931 10089
2934 10094
TIME...MOT...LOC 0338Z 297DEG 16KT 2929 10077 2916 10074
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
1132 PM CDT Mon May 31 2021
TXZ186-188-010515-
Gillespie TX-Kerr TX-
1132 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERR AND
SOUTHWESTERN GILLESPIE COUNTIES UNTIL 1215 AM CDT...
At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Harper, or 24 miles southeast of Junction, moving east
at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fredericksburg, Tivydale, Harper, I-10 Near The Kimble-Kerr County
Line and The Intersection Of I-10 And Us 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3038 9886 3007 9894 3029 9955 3029 9930
3043 9930
TIME...MOT...LOC 0432Z 283DEG 28KT 3033 9940
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
1151 PM CDT Mon May 31 2021
TXZ217-010515-
Maverick TX-
1151 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAVERICK COUNTY UNTIL
1215 AM CDT...
At 1151 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Paloma to 9 miles southwest of
Eagle Pass. Movement was east at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Eagle Pass, El Indio, Chula Vista, Rosita, Radar Base, Siesta Acres,
Eidson Road, Fabrica, Elm Creek, Las Quintas Fronterizas and Seco
Mines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.
LAT...LON 2838 10033 2840 10035 2845 10034 2848 10037
2850 10033 2852 10039 2855 10041 2858 10040
2861 10045 2864 10045 2866 10050 2874 10051
2876 10053 2880 10053 2883 10055 2883 10058
2885 10057 2888 10060 2871 10011 2869 10011
TIME...MOT...LOC 0451Z 286DEG 31KT 2879 10043 2861 10058
BRADYThe Laughlin AFB radar (KDFX), 64 km away, was scanning. The volume nearest the first event began at 05:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960681.